Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2004, 4:05 PM EDT for Kershaw County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 4:05 PM EDT (20:05 UTC)
- Expired
- May 22, 2004, 4:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Kershaw County, SC
The radar
The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 222005 SVRCAE SCC055-222045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 404 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITY OF CAMDEN * UNTIL 445 PM EDT * AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF LUGOFF...OR ABOUT 11 MILES WEST OF CAMDEN...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUGOFF BY 420 PM EDT CAMDEN BY 430 PM EDT REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7 5 7 1 9 9. LAT...LON 3437 8085 3420 8091 3408 8053 3429 8045 $$ MWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:00 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 22, 3:00 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT SAT MAY 22 2004 .SHORT TERM... WEAK TROUGH OVER THE AREA PROVIDING THE MAIN FOCUS FOR CONVECTION THIS AFTERNOON AND EVENING. INSTABILITY VERY STRONG ACROSS EASTERN COUNTIES WHERE IT HAS BEEN SUNNIER. CONVECTION OVER WESTERN COUNTIES LIKELY TO DEVELOP EASTWARD TOWARD INSTABILITY. ALSO WEAK UPPER LEVEL SHORT WAVE APPROACHING FROM THE WEST. WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE EVENING. CONVECTIVE PARAMETERS SUPPORT PULSE TYPE STORMS WITH HEAVY RAIN AND GUSTY WINDS TO AROUND 50 MPH. TROUGH A LITTLE WEAKER ON SUNDAY WITH SLIGHTLY LESS MOISTURE BUT AFTERNOON INSTABILITY ENOUGH TO CARRY SLIGHT CHANCE OF A THUNDERSTORM. .LONG TERM... flow ALOFT BECOMES MORE ZONAL BY EARLY WEEK AS THE WESTERLIES MOVE SOUTH. LONGWAVE TROUGH AMPLIFIES OVER THE EASTERN U.S. ALLOWING A COLD FRONT TO MOVE SOUTHEAST INTO THE AREA. CONVECTION CONTINUES TO BE MOSTLY DIURNAL. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 71 92 69 92 / 30 20 20 20 AUGUSTA 69 92 66 93 / 30 20 20 20 SUMTER 70 92 69 92 / 30 20 20 20 ORANGEBURG 70 92 69 92 / 30 20 20 20 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 30/30
Hazardous weather outlook, May 22, 10:53 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE COLUMBIA SC 1053 AM EDT SAT MAY 22 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231453- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 1053 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE... ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR SLOW MOVEMENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDB
In the hours before
Special weather statement, May 22, 2:39 PM EDT, 1 hour 26 minutes before
SCZ027-221915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 239 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 315 PM EDT... AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF RED BANK...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH CONGAREE...RED BANK...LEXINGTON...PINERIDGE...OAK GROVE...SPRINGDALE...SEVEN OAKS... CAYCE AND WEST COLUMBIA THROUGH 315 PM EDT. WINDS TO 45 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THESE STORMS MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. JDB
Special weather statement, May 22, 3:21 PM EDT, 44 minutes before
SCZ027-221945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 321 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 345 PM EDT... AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF LEXINGTON...MOVING NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH CONGAREE...RED BANK...LEXINGTON...PINERIDGE...OAK GROVE...WEST COLUMBIA... SPRINGDALE...SEVEN OAKS AND CAYCE THROUGH 345 PM EDT. WINDS 45 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAIN ON 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, May 22, 4:03 PM EDT, 2 minutes before
SCZ027-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 403 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 430 PM EDT... AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF GILBERT...OR ABOUT 9 MILES WEST OF RED BANK...MOVING NORTHEAST AT 10 MPH. A SECOND AREA OF THUNDERSTORMS WAS LOCATED 3 MILES WEST OF GASTON. THESE CLUSTERS OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SUMMIT...PELION...LEESVILLE...GILBERT...RED BANK...LEXINGTON...CHAPIN...SOUTH CONGAREE...WEST COLUMBIA AND SPRINGDALE THROUGH 430 PM EDT. WINDS TO 50 MPH AND 1/2 INCH HAIL ARE POSSIBLE WITH THESE STORMS. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. JDB
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 27 min |
| May 22, 2:42 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 33 min |
| May 22, 3:57 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 33 min |
| May 22, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 33 min |
| May 22, 7:55 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.